Connecticut, 2005

Flood in Connecticut, March 29 to 30, 2005

March 29 to 30, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 29, 5:24 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 29, 5:24 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
524 AM EST TUE MAR 29 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE CYCLONE CENTERED OFF THE MID ATLANTIC COAST EARLY THIS MORNING
WILL MOVE AWAY FROM THE ATLANTIC COAST TODAY.  AS IT DOES...DRIER
AIR WILL TAKE HOLD ACROSS THE COUNTY WARNING AREA FROM NORTH TO
SOUTH.  BEFORE DAYBREAK...THE RADAR INDICATED A NARROW BAND OF
RAINFALL FROM THE NORTHERN CATSKILLS INTO SOUTHERN VERMONT AND
BERKSHIRE COUNTY.  IT WAS DRY TO THE NORTH AND SOUTH OF THIS AREA.
THE RAINFALL WAS ASSOCIATED WITH A STRONG DEFORMATION ZONE IN THE
WIND FIELD.  THIS WAS EVIDENT IN THE SATELLITE ANIMATION.  ALL
MODELS FORECAST THE AIR TO DRY THROUGH THE MORNING AND EARLY
AFTERNOON.  THE NORTH AMERICAN MESOSCALE MODEL WAS A BIT FASTER AT
DRYING THE AIR THAN THE AVIATION MODEL.  BUT ALL MODELS...INCLUDING
THE CANADIAN SUITE SUGGESTED A GOOD DEAL OF SUNSHINE THIS
AFTERNOON.  THE WINDS ARE FORECAST TO BE BRISK AND FROM THE NORTH
AND NORTHWEST TODAY.  WE BLENDED THE TEMPERATURE GUIDANCE FROM THE
NORTH AMERICAN AND AVIATION MODELS.

DRY WEATHER WAS FORECAST FOR TONIGHT AND WEDNESDAY AS HIGH
PRESSURE...SURFACE AND ALOFT...BUILDS ACROSS THE NORTHEASTERN UNITED
STATES.  WE DECREASED THE PROBABILITY OF PRECIPITATION VALUES FOR
WEDNESDAY NIGHT FROM WHAT WAS INDICATED IN THE PREVIOUS FORECAST.
ALL MODELS ARE IN GOOD AGREEMENT THAT ANY PRECIPITATION THAT COMES
IN FROM THE WEST WILL BE LATER IN ARRIVING HERE THAN PREVIOUSLY
INDICATED.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

THE SYSTEM BRINGING THE PRECIPITATION ON THURSDAY IS ASSOCIATED WITH
AN OCCLUDED FRONT MOVING ACROSS THE GREAT LAKES AND ISENTROPIC LIFT
TO ITS EAST.  ANY PRECIPITATION IS LIKELY TO BE LIGHT AND IN THE
FORM OF RAIN SHOWERS.  OF MORE CONCERN IS THE POSSIBILITY THAT A
MAJOR CYCLONE WILL BE MOVING INTO THE NORTHEAST FROM THE
SOUTHEASTERN UNITED STATES ON FRIDAY.  THIS SYSTEM IS FORECAST BY
ALL MODELS...BUT ITS TRACK AND MOVEMENT VARY CONSIDERABLY FROM MODEL
TO MODEL.  THE MOST THREATENING IS PROBABLY THE CANADIAN GLOBAL
WHICH BRINGS THE CYCLONE INTO THE NORTHERN MID ATLANTIC REGION LATE
FRIDAY NIGHT...THEN SHIFTS IT OFF AND UP THE ATLANTIC COAST ON
SATURDAY.  THE EUROPEAN AND UNITED KINGDOM METEOROLOGICAL MODEL ARE
FAIRLY SIMILAR...TAKING A TRACK ACROSS THE EASTERN GREAT LAKES.  THE
EXTENDED VERSION OF THE AVIATION MODEL MOVES IT IN SIMILAR
FASHION...BUT MUCH FASTER.  THE TRACK OF THE AVIATION MODEL DOES NOT
FAVOR A HEAVY DUMP OF PRECIPITATION...AND ITS QUANTITATIVE
PRECIPITATION FORECAST IS FAIRLY LIGHT.  THE JURY IS STILL OUT ON
THIS ONE...BUT IT BEARS WATCHING...AS MORE FLOODING COULD BE IN THE
CARDS.  WE MADE SOME CHANGES EARLY IN THIS PERIOD TO BRING THE
FORECAST INTO BETTER AGREEMENT WITH THE LATEST RUN OF THE
MODELS...BUT WE LEFT THE WEEKEND AND MONDAY FORECAST AS IT WAS.

&&

.AVIATION...
PERIODS OF RAIN WILL CONTINUE ACROSS THE ROUTE THIS MORNING UNTIL
12Z. CEILINGS AND VISIBILITIES WILL BE IN THE IFR/MVFR RANGE.
CONDITIONS WILL LIFT TO MVFR LEVELS WITH CIGS AT BKN-OVC025 BTWN 13Z
AND 17Z. DRIER AIR WILL BUILD INTO THE MID AND UPPER HUDSON VALLEY
FOR THE AFTERNOON WITH CIGS BECOMING SCATTERED AT 2500 TO 3500 FT.
THE WINDS WILL GENERALLY BE FROM THE N/NW AT 10 KNOTS.

&&

.HYDROLOGY...
RUNOFF FROM HEAVY RAIN AND MELTING SNOW HAS SPILLED SEVERAL RIVERS
OVER THEIR BANKS SINCE MONDAY.  A NARROW BAND OF RAIN LINGERED
ACROSS A PORTION OF SOUTHEASTERN NEW YORK AND WESTERN NEW ENGLAND
TOWARD DAYBREAK TUESDAY.  THE RAINFALL WILL BECOME LIGHTER THIS
MORNING AND WILL END BY NOON.  RIVERS WILL CONTINUE TO RISE TODAY AS
SUBSTANTIAL RUNOFF WILL CONTINUE.  DRIER AIR TAKING HOLD THIS
AFTERNOON AND LINGERING FOR THE MIDWEEK PERIOD WILL ALLOW THE RIVERS
TO TURN AROUND.  THE FORECAST MODELS HAVE BEEN ADVERTISING ANOTHER
MAJOR CYCLONE WILL FORM IN THE SOUTHEASTERN UNITED STATES AND TRACK
INTO THE NORTHEAST LATE IN THE WEEK AND EARLY IN THE WEEKEND.
SHOULD THIS OCCUR...MORE FLOODING COULD OCCUR LATER THIS WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH IN EFFECT FOR CTZ001-013 UNTIL NOON.
MA...FLOOD WATCH IN EFFECT FOR MAZ001-025 UNTIL NOON.
NY...FLOOD WATCH IN EFFECT FOR NYZ032-033-038>043-047>054
-058>061-063>066-082>084 UNTIL NOON.
VT...FLOOD WATCH IN EFFECT FOR VTZ013>015 UNTIL NOON.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...KILPATRICK
HYDROLOGY...HEMMERICH
Hazardous weather outlook, Mar 29, 6:18 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
618 AM EST TUE MAR 29 2005

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082>084-
VTZ013>015-301200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-NORTHERN WASHINGTON NY-
SCHOHARIE NY-SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-
SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN ULSTER NY-
WESTERN WINDHAM VT-
618 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND...EXCLUDING THE SOUTHERN ADIRONDACK REGION.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY.  SEE THE FLOOD
WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...OR FOR
SUNDAY OR MONDAY.  HOWEVER...A STORM HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF HEAVY RAINFALL TO EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND FRIDAY NIGHT OR SATURDAY.  THERE IS CONSIDERABLE
UNCERTAINTY REGARDING THIS AS IT IS STILL SEVERAL DAYS INTO THE
FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED.  HOWEVER...RIVERS WERE
RUNNING HIGH TUESDAY MORNING...SO ANY REPORTS OF FLOODING WOULD BE
APPRECIATED AT THE NATIONAL WEATHER SERVICE IN ALBANY.

NYZ032-033-042-301200-
HAMILTON NY-NORTHERN HERKIMER NY-NORTHERN WARREN NY-
618 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACK REGION.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...OR FOR
SUNDAY OR MONDAY.  HOWEVER...A STORM HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF HEAVY RAINFALL TO EASTERN NEW YORK FRIDAY NIGHT OR
SATURDAY.  THERE IS CONSIDERABLE UNCERTAINTY REGARDING THIS AS IT IS
STILL SEVERAL DAYS INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Litchfield

When
March 29, 6:33 AM EST to March 30, 11:15 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.317, -73.383

The Housatonic River exceeded the 8.0-foot flood stage at the Gaylordsville gage, cresting at 9.82 feet, 11:00PM on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444235.